Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 22, NWS Mobile, AL

February 9, 2021

NWS Mobile, AL issued this special marine warning at Feb 9, 2021, 7:45 AM CST. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 9, 2021, 7:45 AM CST (13:45 UTC)
Expired
Feb 9, 2021, 8:45 AM CST
In force
60 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Eglin Afb radar (KEVX), 121 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.8 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2021-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2021-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

016 
WHUS54 KMOB 091345
SMWMOB
GMZ675-091445-
/O.NEW.KMOB.MA.W.0022.210209T1345Z-210209T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
745 AM CST Tue Feb 9 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to
  60 NM...

* Until 845 AM CST.

* At 744 AM CST, a strong thunderstorm was located 16 nm south of
  Okaloosa Deep Water Reef, or 41 nm south of Destin, moving east at
  25 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Okaloosa Deep Water Reef.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 2946 8713 2995 8669 3005 8649 3004 8640
      2936 8640
TIME...MOT...LOC 1344Z 270DEG 26KT 2971 8664 

HAIL...0.00IN
WIND...>34KTS

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Feb 9, 6:23 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Feb 9, 6:23 AM CST, 1 hour 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
623 AM CST Tue Feb 9 2021

.AVIATION...
12Z issuance...Temporary ceiling drops to LIFR/IFR are possible
for a few hours this morning west of the departing rain showers.
This morning showers and thunderstorms confined to area east of
I-65 will exit to the east the area through 09.18z. Otherwise,
IFR to MVFR ceilings will persist across much of the forecast area
through the TAF period, with the exception of the inland portions
of SE MS and SW AL during the afternoon and evening hours where
VFR levels will occur. Northeasterly winds 5 to 10 knots are
expected through the forecast. Patchy fog will develop late this
evening into Wednesday morning resulting in likely IFR/MVFR
visibilities. /22

&&

.PREV DISCUSSION... /issued 448 AM CST Tue Feb 9 2021/

NEAR TERM UPDATE /Now Through Wednesday/...Ongoing showers and
thunderstorms early this morning will diminish by noon as a week
surface low pressure area passing eastward over the north central
Gulf Coast moves east of the area and dissipates. Isolated strong
storms will still remain possible this morning with hail up to one-
half inch in diameter and winds up to 40 mph due to SFC-6km Bulk
Shear values between 50 to 60 knots. Upper level flow will remain
zonal through today, shifting slightly to the west-southwest late
tonight through Wednesday. However a dry airmass will remain around
and above 700mb through midweek. As a result, a dry period will
follow this afternoon through tonight as a surface ridge builds over
the southeast states. Increasing low level isentropic upglide on the
backside of the ridge on Wednesday will induced scattered showers
that will spread northward over the forecast area.

Despite the rain moving off to the east the low clouds will remain,
so high temperatures are only expected to rise to between 65 to 69
degrees. Residual low level clouds will help to limit overnight
cooling, keeping low temperatures at well above seasonal norms
between 52 to 59 degrees. High temperatures Wednesday will rebound
slightly into the lower 70s. /16 /22

SHORT TERM /Wednesday night Through Thursday night/...An active
weather pattern continues in the short term period Wednesday night
into Thursday night. A large upper level trough will be located
over the central U.S. stretching from the Rockies southwest into
northern Mexico. This trough works its way eastward into Thursday
night, finding its axis from the western Great Lakes southwestward
into western Texas. At the surface, a nose of high pressure breaks
down as surface return flow begins to overspread the region. In
its wake, a weak surface trough appears likely to develop
Wednesday evening into the overnight hours from southeastern Texas
east-northeastward into north-central Alabama. This will serve as
the focus for developing rainfall Wednesday night, primarily over
northwestern portions of the CWA. PoPs increase considerably into
Thursday afternoon and evening as surface frontogenesis occurs
along the surface trough axis and begins moving to the southeast.
SBCAPE values of near 1,000 J/kg will foster thunderstorm
development ahead of the front. Effective shear values on the
order of 30kts may be enough to promote a non- negligible threat
for a stronger storm or two, with small hail and gusty winds
possible in any deeper convective cores Thursday. Heavy rainfall
may also occur over the region given high PWATs of 1.25" to 1.5".
Currently do not anticipate any flooding concern, however any
areas of training thunderstorms could promote ponding of low-
lying areas. Temperatures will be very warm compared to average,
with lows Wednesday night in the lower 60's. Highs Thursday will
range from the middle 60's over our far northwestern CWA to lower
to middle 70's near and southeast of I-65, and across southeastern
Mississippi. Lows Thursday night begin to tumble with the front
moving through, with lows in the middle to upper 40's over
southeastern Mississippi and interior west-central AL. Lows
moderate to the southeast along and southeast of I-65 with lower
to middle 50's expected. A MODERATE risk of rip currents is in
place for Wednesday night into Thursday night. MM/25

EXTENDED TERM /Friday Through Monday/...We continue to have a
highly uncertain extended forecast with a highly complex, but active
pattern. The period begins with a surface front having pushed
through our region, with the leading edge of a large, polar airmass
located just to the west of our forecast area. Looking aloft, a
fairly weak shortwave located over the central Gulf coast region
on Friday will move east of our area by early Saturday as a much
stronger shortwave digs into northern Old Mexico. From this point
on into the second half of the extended period, there is a very
large amount of spread between model solutions, so we have a very
difficult and challenging extended forecast.

Questions remain as to the strength of the surface high behind the
front and the quality of the arctic air that will be trying to move
into the area. The overall trend has been a slow backing off of the
quality of cold air, but there are still considerable model
differences. Model difference in the mid and upper level patterns
remain very different as well. Both of the primary model solutions
keep a generally southwesterly flow, with mainly weak shortwaves to
varying degrees, streaming across our area Friday through Saturday.
This will keep things fairly unsettled Friday and Saturday with the
coldest air still back to the west of our area but with a chance for
rain through that timeframe. Showers and a few thunderstorms will be
possible, but general storms (no severe) expected at this time.

The bigger differences in the model data has been in the Sunday
through Monday time frame in association with the stronger shortwave
digging into the American Southwest. The 09/00Z GFS is coming in a
little more similar to the EURO than the previous run with regard to
that feature. Both solutions now have the trough axis roughly in the
same location by early Monday morning, generally over New Mexico. It
appears both model solutions now indicate that it will be dry for
the most part over our forecast area on Sunday into Monday, which is
consistent with previous forecast and close to 08/12Z EURO and
the NBM solutions. We will continue with this scenario. Models are
now somewhat similar in bringing the weakening axis of this
shortwave east across our area just beyond the extended period
(ie-by early next Tuesday). For the time being, as the previous
shift stated, the overall trend has been trending back on the
extremely cold temperatures this weekend and this still seems to
be the case, so it appears that the very cold air and sub freezing
temperatures likely won't be pushing into our area until next
Sunday night or Monday.

Will let the forecast temperature numbers in the forecast speak for
themselves without going into specifics here. Things will likely
change as we get closer to the current extended period and hopefully
models continue to increase in consistency and we will better be
able to iron out the details over the next couple of days. This has
been a tough one. /12

MARINE...Showers and thunderstorms this morning will diminish from
west to east through mid afternoon, with isolated strong storms
possible through noon. The potential for mainly nighttime and
morning fog will increase through midweek as warm and moist air
advects over the colder marine waters. Patchy to areas of dense fog
will be possible late tonight into Wednesday morning, and again late
Wednesday night into Thursday morning. Meanwhile, a light to
moderate northeasterly to easterly flow will persist into Wednesday
morning, becoming southerly through Thursday. Small Craft Advisory
conditions will be possible late in the week behind a cold front
moving over the marine area early Friday. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Feb 9, 3:12 AM CST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Mobile AL
312 AM CST Tue Feb 9 2021

ALZ059-FLZ201-203-090945-
Escambia AL-Escambia Inland FL-Santa Rosa Inland FL-
312 AM CST Tue Feb 9 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
ESCAMBIA...NORTHWESTERN SANTA ROSA AND NORTHWESTERN ESCAMBIA COUNTIES
UNTIL 345 AM CST...

At 312 AM CST, the strong thunderstorm was located 6 miles south of
Bratt, or 10 miles southwest of Century, moving northeast at 45 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Brewton, Century, Flomaton, East Brewton, Jay, Pollard and Riverview.

LAT...LON 3076 8744 3087 8752 3122 8704 3099 8684
TIME...MOT...LOC 0912Z 234DEG 41KT 3087 8740
Local storm report, Feb 9, 5:27 AM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
527 AM CST TUE FEB 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     HAIL             JAY                     30.95N 87.15W
02/09/2021  M1.00 INCH       SANTA ROSA         FL   PUBLIC

            SOCIAL MEDIA POST WITH PHOTO OF QUARTER SIZE
            HAIL.

&&

MM
Local storm report, Feb 9, 6:07 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
607 AM CST TUE FEB 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     HAIL             2 SE WALNUT HILL        30.86N 87.49W
02/09/2021  E1.50 INCH       ESCAMBIA           FL   PUBLIC

            PUBIC SUBMITTED PHOTO OF ESTIMATED PING PONG
            BALL SIZE HAIL APPROXIMATELY 2 MILES
            SOUTHEAST OF WALNUT HILL, FL. TIME ESTIMATED
            FROM RADAR.

&&

MM
Local storm report, Feb 9, 7:22 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
722 AM CST TUE FEB 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     HAIL             2 W CRESTVIEW           30.76N 86.61W
02/09/2021  E0.50 INCH       OKALOOSA           FL   PUBLIC

            PUBLIC REPORT WITH PHOTO OF APPROXIMATELY
            0.5 INCH DIAMETER HAIL 2 MILES WEST OF
            CRESTVIEW, FL. TIME ESTIMATED BY RADAR.

&&

MM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 10:16 PM CSTSpecial Weather StatementMOBMobile59 min
Feb 8, 10:56 PM CSTSpecial Weather StatementMOBBaldwin49 min
Feb 8, 11:18 PM CSTSpecial Weather StatementMOBBaldwin42 min
Feb 9, 1:10 AM CSTSpecial Weather StatementMOBCovington35 min
Feb 9, 3:12 AM CSTSpecial Weather StatementMOBEscambia33 min
Feb 9, 4:50 AM CSTSpecial Marine WarningMOB55 min
Feb 9, 6:09 AM CSTSpecial Marine WarningMOB96 min
Feb 9, 6:58 AM CSTSpecial Marine WarningMOB47 min
Feb 9, 8:45 AM CSTSpecial Marine WarningMOB60 min
Feb 9, 12:28 AM CSTSpecial Weather StatementMOBOkaloosa32 min

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.